New York, 2024Hail and Damaging Winds in New York, May 22, 2024
May 22, 2024 · NWS BGM · 23 events in 8 counties and zones
Showers and thunderstorms developed ahead of an approaching cold front during the afternoon and evening hours. Given the unstable environment, some storms became severe producing damaging wind gusts, mainly in the Finger Lakes region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed ahead of an approaching cold front during the afternoon and evening hours. Given the unstable environment, some storms became severe producing damaging wind gusts, mainly in the Finger Lakes region. A storm that moved through Sullivan County produced 1 inch hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 22, 2:20 PM EST, 28 minutes earlier.
Area forecast discussion, May 22, 2:20 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
320 PM EDT Wed May 22 2024
.SYNOPSIS...
A cold front will bring showers and thunderstorms this
afternoon and evening. This front is slow to move through and
will support additional showers and storms on Thursday. There
will be a brief break Friday before the next system brings
another round of showers and storms to start the weekend.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
320 PM Update...
A pre-frontal trough has kicked off scattered showers and storms
just west of the region. Some pop-up convection has been brief in
the region. Instability and shear will likely increase as the cap
continues to erode throughout the afternoon. This would leave the
door open for isolated to scattered severe storms with wind being
the main threat. The uncertainty lies with the shear, which is only
modeled at 20 to 25 kts. This may be just enough to for severe
storms but they should be relatively short-lived. With CAMs not
handling this situation well, PoPs were made to be a ahead of the
timing shown in guidance. Despite having uncertainty with this messy
situation, a watch was issued based on earlier activity seen further
west and the potential for additional severe storms based on higher
surface-based instability.
By the late evening hours, the potential for severe storms will
diminish. The delayed cold front will move into the region from the
northwest tonight. This boundary will kick off additional scattered
showers and isolated thunderstorms. With the added moisture, light
winds, and fairly low dew point depressions, patchy valley fog may
develop. In other areas, low stratus may also be possible.
Temperatures tonight will fall into the upper 50s to mid 60s tonight.
With the front stretched across the southern portions of the region
by Thursday morning, a weak disturbance will ride this front. This
will help keep showers going across portions of NEPA and the
Catskills through most of the morning hours. Thunderstorms cannot be
ruled out as instability and shear will also be present. High
pressure builds in behind this frontal boundary, leading to a quiet,
partly cloudy afternoon across the region. The cold front brings
relief from the heat we have seen the last couple of days highs will
only be in mid 70s to low 80s. Dry conditions will continue
overnight with temps falling into the 50s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
215 PM Update...
Friday and Friday night will be a dry period as showers stay
south of the area with the front and north of the area with the
upper level low. A ridge of high pressure moves east through
the area Friday night. Humidity drops with dewpoint temperatures
falling to around 50. Skies will be mostly sunny Friday.
On Saturday clouds and pops will increase as a north to south
front moves through Saturday evening. Showers and thunderstorms
will be ahead of and with the front. The trend has been to slow
this down so many places may have a dry morning.
For temperatures lows will be in the 50s Friday night, then rise
to the mid and upper 50s and lower 60s Saturday night. High
temperatures Friday will be in the upper 70s and lower 80s then
a degree or two warmer Saturday.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
215 PM Update...
High pressure should build in late Saturday night into Sunday.
Sunday afternoon some models have isolated showers and
thunderstorms over NEPA and the southern Catskills associated
with a stalled front near the coast.
Surface low pressure and associated fronts will move east into
the area late Sunday night into Monday evening. Again another
round of showers and thunderstorms is likely. The surface low
by Tuesday is in southeast Canada, but a large upper level
trough is over southeast Canada and the Great Lakes. The colder
air will set off mainly diurnal showers and thunderstorms
Tuesday and Wednesday.
High temperatures on Sunday again in the upper 70s and lower
80s, fall slowly to the 60s Wednesday. Lows Sunday night in the
upper 50s and lower 60s fall to the upper 40s to mid 50s Tuesday
night.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR conditions will continue through the afternoon and evening.
There continues to be a chance for scattered thunderstorms
today. Tempo groups have been added and the time has been
narrowed down some. Strong wind gusts and reduced visibilities
are expected if a storm passes right over a terminal. Conditions
will then improve after storms move through. A period of MVFR or
even Fuel Alt ceilings will be possible for at least a few hours
late tonight/early Thursday morning. Conditions then improve
back to VFR shortly after sunrise.
Winds will be gusty this afternoon and evening with gusts 15 to
20 kts. Again, expected strong winds within any passing
t-storms. Winds become light and variable overnight before
settling out of the west-northwest.
Outlook...
Thursday afternoon through Friday night...Mainly VFR. Low chance
for showers/storms at BGM and AVP Thursday afternoon/evening.
Patchy early morning valley fog may be possible Friday, but
conditions are looking too dry.
Saturday... Restrictions possible with scattered showers and
thunderstorms.
Sunday...Mainly VFR expected.
Monday... Restrictions possible with scattered showers and
thunderstorms.
&&
.CLIMATE...
Record highs for Today 5/22
Avoca: 93 in 1911, forecast is 89.
Binghamton: 86 in 1975, forecast is 86.
Syracuse: 92 in 1911, forecast is 91.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Air Quality Alert until 11 PM EDT this evening for NYZ062.
&&
SYNOPSIS...BTL/MWG
NEAR TERM...BTL
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...BTL
CLIMATE...
Hazardous weather outlook, May 22, 2:02 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
302 PM EDT Wed May 22 2024
NYZ046-057-062-PAZ040-048-072-231915-
Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
302 PM EDT Wed May 22 2024
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms ahead of a cold front will move through the
region late this afternoon and evening with the potential for gusty
winds and hail. A few thunderstorms may become severe.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.
NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044-
047-231915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-
302 PM EDT Wed May 22 2024
...SEVERE THUNDERSTORM WATCH 288 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.
In the hours before
Special weather statement, May 22, 2:30 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
330 PM EDT Wed May 22 2024
PAZ038-222015-
Bradford PA-
330 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BRADFORD COUNTY
THROUGH 415 PM EDT...
At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ogdensburg, or 10 miles southwest of Canton, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Canton, West Franklin, Troy, West Burlington, Alba, Le Roy, Grover,
West Le Roy, and Minnequa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Pennsylvania.
&&
LAT...LON 4182 7671 4157 7650 4157 7663 4158 7663
4158 7673 4160 7687 4178 7690
TIME...MOT...LOC 1929Z 228DEG 27KT 4156 7701
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MJMSpecial weather statement, May 22, 2:35 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
335 PM EDT Wed May 22 2024
NYZ015-016-022-222000-
Steuben NY-Seneca NY-Yates NY-
335 PM EDT Wed May 22 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SENECA...YATES AND
NORTH CENTRAL STEUBEN COUNTIES THROUGH 400 PM EDT...
At 334 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Guyanoga, or 9 miles southwest of Penn Yan, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Seneca Falls, Waterloo, Penn Yan, Fayette, Benton, Potter, Middlesex,
Pulteney, Italy, and Rushville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4267 7737 4267 7736 4273 7734 4276 7731
4277 7697 4287 7698 4287 7696 4298 7696
4288 7674 4266 7691 4248 7720 4258 7737
TIME...MOT...LOC 1934Z 227DEG 27KT 4260 7722
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MJMSpecial weather statement, May 22, 2:36 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
336 PM EDT Wed May 22 2024
NYZ022>025-222015-
Steuben NY-Chemung NY-Schuyler NY-Tompkins NY-
336 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SCHUYLER...NORTHWESTERN
CHEMUNG...EASTERN STEUBEN AND WEST CENTRAL TOMPKINS COUNTIES THROUGH
415 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
Millport, or near Montour Falls, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ithaca, Enfield, Watkins Glen, Trumansburg, Catharine, Montour Falls,
Odessa, Burdett, Millport, and Reynoldsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4254 7679 4255 7669 4243 7649 4216 7692
4229 7708
TIME...MOT...LOC 1936Z 227DEG 27KT 4229 7693
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MJMThunderstorm Wind, Schuyler
- When
- May 22, 2:48 PM EST
- Where
- Schuyler County, 0.03 mi ENE of Montour Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 42.350, -76.849
Strong thunderstorm winds knocked down a tree across a road.
Thunderstorm Wind, Yates
- When
- May 22, 2:52 PM EST
- Where
- Yates County, 0.69 mi N of Penn Yan Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 42.660, -77.050
Strong thunderstorm winds knocked a tree down onto a home with reported damage to the home. Wires were also down over the road.
Thunderstorm Wind, Yates
- When
- May 22, 2:52 PM EST
- Where
- Yates County, 0.51 mi W of Penn Yan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 42.670, -77.060
Strong thunderstorm winds knocked down trees and wires.
Thunderstorm Wind, Yates
- When
- May 22, 2:57 PM EST
- Where
- Yates County, 1.38 mi S of Milo Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 42.650, -77.000
Strong thunderstorm winds knocked down a tree and wires.
Hail, Sullivan
- When
- May 22, 3:12 PM EST
- Where
- Sullivan County, 0.59 mi ENE of Bethel
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.684, -74.870
Thunderstorm Wind, Cayuga
- When
- May 22, 3:31 PM EST
- Where
- Cayuga County, 0.69 mi N of Half Acre
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 42.930, -76.600
Strong thunderstorm winds knocked down a tree on wires, which caused a fire.
Thunderstorm Wind, Cayuga
- When
- May 22, 3:38 PM EST
- Where
- Cayuga County, 0.86 mi SW of Auburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.920, -76.580
Strong thunderstorm winds knocked down a tree on a property.
Thunderstorm Wind, Cortland
- When
- May 22, 3:39 PM EST
- Where
- Cortland County, Cincinnatus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Social Media
- Coordinates
- 42.530, -75.880
Strong thunderstorm winds knocked down a couple of large trees and a small pavilion partially collapsed.
Thunderstorm Wind, Onondaga
- When
- May 22, 3:44 PM EST
- Where
- Onondaga County, 1.52 mi W of Jordan Anthonson Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 43.071, -76.430
Strong thunderstorm winds knocked down a tree on wires.
Thunderstorm Wind, Onondaga
- When
- May 22, 3:53 PM EST
- Where
- Onondaga County, 0.51 mi W of Skaneateles
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 42.950, -76.430
Strong thunderstorm winds broke a telephone pole.
Thunderstorm Wind, Onondaga
- When
- May 22, 3:55 PM EST
- Where
- Onondaga County, 0.85 mi NW of Onondaga
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 43.010, -76.190
Strong thunderstorm winds knocked down a tree over a road.
Thunderstorm Wind, Onondaga
- When
- May 22, 3:55 PM EST
- Where
- Onondaga County, 0.72 mi N of Lakeland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 43.090, -76.249
Strong thunderstorm winds knocked down a tree on a road.
Thunderstorm Wind, Onondaga
- When
- May 22, 3:55 PM EST
- Where
- Onondaga County, 1.47 mi SSE of Marcellus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Social Media
- Coordinates
- 42.960, -76.310
Strong thunderstorm winds knocked down a metal road sign.
Thunderstorm Wind, Onondaga
- When
- May 22, 3:56 PM EST
- Where
- Onondaga County, 1.49 mi SSE of Marcellus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 42.959, -76.314
Strong thunderstorm winds knocked down a large tree.
Thunderstorm Wind, Onondaga
- When
- May 22, 3:57 PM EST
- Where
- Onondaga County, 0.86 mi NE of Onondaga
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 43.010, -76.170
Strong thunderstorm winds knocked down a tree over a road.
Thunderstorm Wind, Onondaga
- When
- May 22, 3:58 PM EST
- Where
- Onondaga County, 1.01 mi W of Marcellus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 42.980, -76.340
Strong thunderstorm winds knocked down multiple trees.
Thunderstorm Wind, Onondaga
- When
- May 22, 4:04 PM EST
- Where
- Onondaga County, 0.67 mi N of Nedrow Airpark Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 42.980, -76.150
Strong thunderstorm winds knocked down trees and wires.
Thunderstorm Wind, Chenango
- When
- May 22, 4:06 PM EST
- Where
- Chenango County, 1.39 mi S of Genegantslet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 42.330, -75.800
Strong thunderstorm winds knocked down trees and wires.
Thunderstorm Wind, Onondaga
- When
- May 22, 4:16 PM EST
- Where
- Onondaga County, 0.91 mi NNW of Jamesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 42.991, -76.080
Strong thunderstorm winds knocked wires down.
Thunderstorm Wind, Onondaga
- When
- May 22, 4:16 PM EST
- Where
- Onondaga County, 2.08 mi ESE of Brewerton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 43.219, -76.112
Strong thunderstorm winds knocked down a tree across a road.
Thunderstorm Wind, Onondaga
- When
- May 22, 4:21 PM EST
- Where
- Onondaga County, 0.86 mi NW of La Fayette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 42.890, -76.110
Strong thunderstorm winds knocked down a tree over a road.
Thunderstorm Wind, Oneida
- When
- May 22, 4:23 PM EST
- Where
- Oneida County, 2.47 mi SSW of West Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 43.350, -75.506
Strong thunderstorm winds knocked down a tree and wires on Capron Road near Weaver Road.
Thunderstorm Wind, Oneida
- When
- May 22, 4:42 PM EST
- Where
- Oneida County, 0.18 mi WSW of Boonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $18,000
- Reported by
- 911 Call Center
- Coordinates
- 43.479, -75.333
Strong thunderstorm winds knocked down a tree, utility pole and wires down on Lansing Place.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Oklahoma, May 22 to 23, 2024$340,000 · EF2 · 62 events
- Flash Flood and Hail in Ohio, May 22, 20241 death · $51,000 · 1.25 in hail · 18 events
- Flash Flood and Hail in Tennessee, May 22, 2024$487,000 · 52 kt wind · 18 events
- Tornadoes and Hail in Oklahoma, May 22, 2024$90,000 · EF1 · 10 events
- Flash Flooding and Hail in Arkansas, May 22, 2024$72,000 · 1.75 in hail · 17 events
- Flood and Damaging Winds in Kentucky, May 22, 2024$60,000 · 78 kt wind · 15 events
- Flash Flooding and Heavy Rain in Virginia, May 22, 2024$65,000 · 8 events
- Tornado and Flash Flooding in Louisiana, May 22, 2024$10,000 · EF1 · 19 events
- Damaging Winds in Pennsylvania, May 22, 2024$46,000 · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in Arkansas, May 22, 2024$50,000 · 52 kt wind · 2 events
- Flood and Damaging Winds in New York, May 22, 2024$21,000 · 51 kt wind · 17 events
- Flood and Damaging Winds in Kentucky, May 22, 2024$38,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171260, 1171261, 1171262, 1171264, 1171257, 1171523, 1171524, 1171529, 1171530, 1171532, 1171544, 1171545, 1171974, 1171549, 1171938, 1171966, 1171945, 1176910, 1171949, 1171960, 1171961, 1176913, 1176916.